Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Lake Charles, LA

June 17, 2008Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 17, 2008, 3:40 PM CDT for Jasper County, Newton County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 3:40 PM CDT (20:40 UTC)
Expired
Jun 17, 2008, 4:30 PM CDT
In force
50 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Newton County, TX

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:05 PM CDTTSTM WND DMGNewton, TXTREE DOWN ON POWER LINE IN NEWTON. ALSO PEA SIZE HAIL. REPORTED BY POLICE DEPARTMENT.
Jun 17, 4:15 PM CDTTSTM WND DMG5 Ne Magnolia Springs, TXA FEW TREES WERE BLOWN DOWN ON HIGHWAY 252 AND HIGHWAY 96. REPORTED BY JASPER COUNTY SHERIFF OFFICE. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 172040
SVRLCH
TXC241-351-172130-
/O.NEW.KLCH.SV.W.0101.080617T2040Z-080617T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES  JASPER...
  NORTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES  NEWTON...

* UNTIL 430 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTH OF JASPER...AND MOVING SOUTHEAST AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHEAST OF JASPER BY 430 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3094 9363 3074 9361 3073 9398 3112 9406
      3115 9397 3117 9390 3117 9384
TIME...MOT...LOC 2040Z 337DEG 8KT 3109 9393

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:24 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 17, 3:24 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
324 PM CDT TUE JUN 17 2008

.SYNOPSIS...MCS MOVING SOUTHEASTWARD THROUGH EAST TEXAS INTO A
MOIST AND UNSTABLE ATMOSPHERE WILL RESULT IN A CHANCE FOR SEVERE THUNDERSTORMS
OVER INTERIOR SOUTHEAST TEXAS AND WESTERN PORTIONS OF CENTRAL
LOUISIANA EARLY THIS EVENING. ELSEWHERE, CONVECTIVE TEMPERATURES
AROUND 91 DEGREES HAVE ALREADY BEEN REACHED RESULTING IN ISOLATED
THUNDERSTORMS...SOME PULSING TO SEVERE LEVELS AHEAD OF THIS MCS
THIS AFTERNOON. TSTMS SHOULD BE ON THE WANE BY 9 PM WITH LOSS OF
DAYTIME HEATING, HOWEVER MCS COULD PASS TO THE WEST OF THE AREA
MOVIING THRU THE THETA RIDGE.

WEAK RIDGING WILL NOT PROVIDE SUFFICIENT INHIBITION TO SUPPRESS A
REPEAT OF LATE AFTERNOON AND EVENING THUNDERSTORMS ON WEDNESDAY.

&&

.SHORT TERM...ADDED POPS TO GUIDANCE ON WEDNESDAY DUE TO THETA
RIDGING AT H8 AND LITTLE CHANGE IN THE VERY MOIST AND UNSTABLE AIRMASS.

.LONG TERM...ACTIVE LATE AFTERNOON AND EVENING PATTERN OF
SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE WEEKEND. A SLIGHT
INCREASE IN THE LOW LEVEL HIGH PRESSURE RIDGE BY THE MIDDLE OF
NEXT WEEK SHOULD RESULT IN DRIER CONDITIONS.

&&

.AVIATION...VCTS WITH UPDATED TAFS FOR MVFR CIGS WITH IFR VIS IN
TSTMS WITH HEAVY RAINS AND GUSTS TO 30KTS UNTIL 02Z FOR BPT AND
LCH TERMINALS.

&&

.MARINE...LIGHT WINDS AND FAIR SEAS WITH A SLIGHT CHANCE FOR TSTMS
MAINLY AT NIGHT OVER NEARSHORE WATERS FOR THE NEXT COUPLE OF NIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  94  73  91 /  20  40   0  10
KBPT  73  92  76  93 /  20  40   0  10
KAEX  71  90  71  93 /  10  40   0  30
KLFT  73  95  74  91 /  10  40   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

JS
Hazardous weather outlook, Jun 17, 4:20 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CDT TUE JUN 17 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-180930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
420 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
A SEABREEZE BOUNDARY LATER TODAY. ANY THUNDERSTORMS THAT DEVELOP
MAY BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...TORRENTIAL RAIN
WITH AMOUNTS UP TO 1 INCH AN HOUR...AND WIND GUSTS TO 45 MPH. AT
THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 17, 11:54 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1154 AM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 ENE LAKE CHARLES      30.22N 93.15W
06/16/2008                   CALCASIEU          LA   PUBLIC

            HANGER AND ROOF DAMAGE REPORTED AT CHENAULT AIRPARK.

&&

BRAZZELL
Special weather statement, Jun 17, 2:54 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 PM CDT TUE JUN 17 2008

LAZ054-172030-
ST. MARY LA-
254 PM CDT TUE JUN 17 2008

..SIGNIFICANT WEATHER ALERT FOR ST. MARY PARISH UNTIL 330 PM CDT...

AT 253 PM CDT...ISOLATED STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR FROM 5 MILES WEST OF FRANKLIN
TO CENTERVILLE...MOVING SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  CENTERVILLE BY 315 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:33 PM CDTSevere Thunderstorm WarningLCHNewton27 min
Jun 17, 2:59 PM CDTSevere Thunderstorm WarningLCHJasper, Newton31 min
Jun 17, 4:06 PM CDTSevere Thunderstorm WarningLCHJasper39 min
Jun 17, 4:14 PM CDTSevere Thunderstorm WarningLCHTyler46 min
Jun 17, 4:24 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange51 min
Jun 17, 5:08 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.